Alabama, 2013Damaging Winds in Alabama, June 16, 2013
June 16, 2013 · NWS BMX · 2 events in 2 counties and zones
Isolated thunderstorms developed as a weak shortwave moved across Central Alabama on Sunday, June 16, resulting in isolated wind damage across northeast Central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed as a weak shortwave moved across Central Alabama on Sunday, June 16, resulting in isolated wind damage across northeast Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 16, 2:27 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Jun 16, 2:27 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT SUN JUN 16 2013
.SHORT TERM...TONIGHT THROUGH TUESDAY.
CONVECTION HAS HAD A DIFFICULT TIME GETTING GOING THIS AFTERNOON...
PROBABLY DUE TO THE AMOUNT OF DRY AIR ABOVE 800MB. THE ONLY
ORGANIZED CONVECTION IS ALONG THE ARKANSAS AND LOUISIANA STATE
LINE...AND IT WILL HAVE TO BE MONITORED AS IT SLIDES EAST SOUTHEAST.
THE GFS/NAM ARE FAIRLY ROBUST IN THEIR RAIN CHANCES TONIGHT ACROSS
NORTH ALABAMA...AS A BROAD UPPER TROF AXIS SHIFTS SOUTHEAST
TOWARDS ALABAMA. THE RAPID REFRESH MODEL AND LOCAL WRF MODEL DO
NOT SHOW MUCH CONVECTION OVERNIGHT...AND WILL TAILOR RAIN CHANCES
TOWARDS A DRIER SOLUTION AS THE PROBABILITY OF ADDITIONAL
ORGANIZED CONVECTION DEVELOPING OVERNIGHT LOOKS LOW AT THIS TIME.
RAIN CHANCES WILL BE INCREASING OVER THE NEXT TWO DAYS AS A BROAD
UPPER TROF SETTLES OVER THE CENTRAL GULF COAST REGION. THE BEST
CHANCE OF RAIN LOOKS TO BE MONDAY NIGHT AND TUESDAY AS A WEAK
SURFACE FRONT SETTLES INTO THE AREA FROM THE NORTH...AND
CATEGORICAL POPS WILL CONTINUE MONDAY NIGHT FOR AREAS NORTH OF
I-20. THE THREAT OF SEVERE STORMS LOOKS MINIMAL DUE TO WEAK 0-6KM
BULK SHEAR VALUES AND RELATIVELY WARM LAPSE RATES ALOFT. NONE OF
THE MODELS ARE PRINTING OUT EXCESSIVE RAINFALL WITH THE
MONDAY/TUESDAY SYSTEM...AND WILL NOT MENTION ANY FLOODING AT THIS
TIME.
58/ROSE
.LONG TERM...WEDNESDAY THROUGH SUNDAY.
BY WEDNESDAY THE MAIN UPPER TROF WILL PASS TO THE NORTH OF
ALABAMA...BUT THE SOUTHERN END OF THE TROF AXIS WILL GET HUNG UP
ACROSS SOUTH ALABAMA DUE TO AN UPPER RIDGE BUILDING OVER TEXAS.
DRIER AIR ALOFT MOVING IN FROM THE NORTH BEHIND THE TROF AXIS
SHOULD KEEP CONVECTION FROM FORMING NORTH OF I-20 ON WEDNESDAY.
THE FORECAST GETS MUDDLED BEYOND WEDNESDAY AS THE TEXAS RIDGE
EXPANDS NORTHEAST AND LEAVES AN UPPER TROF AXIS SOMEWHERE ACROSS
THE SOUTHEAST STATES. THE ECMWF MODEL PUSHES THE UPPER TROF AXIS
FARTHER SOUTH INTO THE GULF OF MEXICO AS THE RIDGE EXPANDS TO THE
NORTH...WHILE THE GFS KEEPS THE TROF AXIS ANCHORED ACROSS
SOUTHEAST ALABAMA. I AM INCLINED TO FAVOR A SOUTHWARD PUSH OF THE
TROF AXIS...AND WILL ONLY FORECAST 20-30 PERCENT RAIN CHANCES
DURING THIS PERIOD...WITH THE HIGHER RAIN CHANCES IN THE
SOUTHEAST. WENT ABOVE MOS GUIDANCE ON DAYTIME TEMPERATURES DUE TO
RISING UPPER HEIGHTS.
58/ROSE
&&
.AVIATION...
18Z TAF DISCUSSION.
A FEW LIGHT SHOWERS ARE BRIEFLY POPPING UP THUS FAR TODAY ALONG
SOME MESOSCALE BOUNDARIES THAT ARE DRIFTING ACROSS THE AREA. OTHER
THAN AN ISOLATED SHOWER POSSIBLE...THERE SHOULD NOT BE ANY
CONCERNS THIS AFTERNOON WITH CEILINGS AND VIS VFR.
A FEW WEAK SHORTWAVES WILL PASS THE AREA TOMORROW AND WILL
ENHANCE THE PROBABILITY OF SEEING SOME SHOWERS OR THUNDERSTORMS
AROUND. THE HIGHEST CHANCES WILL BE ACROSS THE NORTH SO LEFT THE
VC WORDING OUT OF MGM AND TOI AT THIS TIME. SOUTH TO SOUTHWEST
WINDS AT 5 TO 10 KTS.
88
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 68 86 71 83 67 / 30 60 70 70 20
ANNISTON 71 87 72 83 68 / 20 60 60 70 30
BIRMINGHAM 73 87 74 86 69 / 30 60 60 70 30
TUSCALOOSA 73 90 74 86 69 / 30 60 50 70 30
CALERA 72 87 73 85 70 / 20 60 50 70 30
AUBURN 71 87 72 86 70 / 20 50 40 60 30
MONTGOMERY 74 90 74 89 71 / 20 50 40 60 30
TROY 70 89 74 89 70 / 20 40 30 50 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 16, 11:47 AM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1247 PM CDT SUN JUN 16 2013
ALZ011>015-017>050-171800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1247 PM CDT SUN JUN 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 16, 3:41 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT SUN JUN 16 2013
ALZ022-031-162230-
GREENE AL-PICKENS AL-
441 PM CDT SUN JUN 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS AND NORTHWESTERN
GREENE COUNTIES UNTIL 530 PM CDT...
AT 437 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALICEVILLE...MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ALICEVILLE...
GARDEN...
MCMULLEN...
BENEVOLA...
MANTUA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3327 8798 3304 8788 3300 8824 3311 8827
TIME...MOT...LOC 2141Z 250DEG 9KT 3307 8819
MA
Special weather statement, Jun 16, 4:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CDT SUN JUN 16 2013
ALZ026-162345-
ST. CLAIR AL-
556 PM CDT SUN JUN 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR ST. CLAIR COUNTY UNTIL 645 PM
CDT...
AT 555 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BRANCHVILLE...OR NEAR ODENVILLE...MOVING NORTHEAST
AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ODENVILLE...
RAGLAND...
ASHVILLE...
CHULA VISTA...
ST. CLAIR SPRINGS...
&&
LAT...LON 3373 8610 3371 8612 3371 8614 3367 8615
3368 8617 3370 8618 3369 8621 3365 8617
3356 8649 3368 8653 3372 8652 3373 8654
3393 8621
TIME...MOT...LOC 2256Z 239DEG 14KT 3366 8642
08Thunderstorm Wind, St. Clair
- When
- June 16, 5:30 PM CST
- Where
- St. Clair County, 1.5 mi NNW of Oak Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.620, -86.290
A tree was reported down along Highway 174 at the junction of Hazelwood Drive.
Thunderstorm Wind, Cherokee
- When
- June 16, 6:15 PM CST
- Where
- Cherokee County, 0.69 mi N of Ringgold
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.340, -85.550
A tree was uprooted along County Road 41.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 16 to 18, 20134 deaths · 1 event
- Flood and Hail in Nebraska, June 16 to 17, 2013$1.8 million · 1.75 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 16 to 17, 2013$697,000 · 1 in hail · 12 events
- Hail in South Dakota, June 16, 2013$410,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Minnesota, June 16, 2013$75,000 · 1 in hail · 13 events
- Flash Flood and Hail in Oklahoma, June 16 to 17, 2013$35,000 · 1 in hail · 15 events
- Hail in South Dakota, June 16, 2013$40,000 · 2.75 in hail · 4 events
- Hail and Damaging Winds in Texas, June 16 to 17, 2013$20,000 · 2.75 in hail · 15 events
- Tornado and Flash Flood in Nebraska, June 16, 2013$6,000 · EF0 · 29 events
- Hail and Damaging Winds in Oklahoma, June 16 to 17, 2013$13,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Texas, June 16 to 17, 2013$21,000 · 2.5 in hail · 8 events
- Damaging Wind in Wyoming, June 16, 20131 injured · $20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467221, 467222.